Hail, Lee
- When
- May 2, 4:15 PM CST to 4:30 PM CST
- Where
- Lee County, 0.55 mi N of Rondo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.658, -90.821
A weak upper level low pressure system moved over the Mid-South on May 2nd, 2012. The combination of the upper low and daytime heating produced showers and thunderstorms across the area during the late afternoon into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A weak upper level low pressure system moved over the Mid-South on May 2nd, 2012. The combination of the upper low and daytime heating produced showers and thunderstorms across the area during the late afternoon into the evening. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 2, 2:26 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 326 PM CDT WED MAY 2 2012 .DISCUSSION... NOT A LOT OF CHANGES TO THE OVERALL FORECAST PACKAGE THIS AFTERNOON. CHANCES LOOK SLIGHTLY BETTER FOR RAINFALL...BUT THE HEAT AND LACK OF RAINFALL WILL LIKELY REMAIN THE BIGGEST STORY THROUGH THIS TIME NEXT WEEK. AT 3 PM...TEMPERATURES ARE IN THE UPPER 80S TO NEAR 90 DEGREES ACROSS MOST OF THE AREA...ALTHOUGH AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM TUPELO TO OXFORD TO CLARKSDALE ARE 3-4 DEGREES COOLER DUE TO ABUNDANT CLOUD COVER. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS CLOUD COVER ARE MOVING NORTH AROUND 25 MPH AND WILL LIKELY IMPACT A GOOD PORTION OF NORTH MISSISSIPPI OVER THE NEXT SEVERAL HOURS. A FEW STORMS COULD BE STRONG...BUT THERE IS NO GREAT CONCERN OF THESE STORMS STRENGTHENING TO SEVERE LIMITS. THESE STORMS ARE FEEDING ON GULF MOISTURE STREAMING NORTH ENHANCED BY DAYTIME HEATING. DEW POINTS NEAR 70 DEGREES IS PRODUCING A VERY UNSTABLE AIRMASS FEATURING CAPES IN THE 1500 TO 3000 J/KG RANGE AND LI'S AS LOW AS -6C. AFTER SUNSET...HEAT INDUCED INSTABILITY WILL WANE...HOWEVER A DEVELOPING WEAK UPPER LEVEL LOW MAY PROVIDE JUST ENOUGH DYNAMIC ENERGY TO KEEP A FEW STORMS GOING THROUGH THE NIGHT. TOMORROW MORNING...THE UPPER LEVEL LOW WILL LIKELY BE LOCATED OVER FAR NORTHWEST ALABAMA OR FAR NORTHEAST MISSISSIPPI. AS TEMPERATURES WARM AND THE ATMOSPHERE DESTABILIZES...SHOWERS AND THUNDERSTORMS WILL INTENSIFY AND INCREASE IN COVERAGE RESULTING IN THE BEST CHANCE OF WIDESPREAD PRECIPITATION OUT OF THE NEXT 7 DAYS. THE HIGHEST CHANCES WILL BE CLOSER TO THE LOW OVER NORTH MISSISSIPPI AND WEST TENNESSEE...BUT A SHOWER CANT BE RULED OUT EVEN AS FAR NORTHWEST AS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. LIKE THIS AFTERNOON...A FEW STORMS COULD BECOME STRONG...BUT WIDESPREAD SEVERE STORMS LOOKS UNLIKELY. DUE TO INCREASED CLOUD COVER...HIGHS WILL LIKELY BE A DEGREE OR TWO COOLER TOMORROW...POSSIBLY SEVERAL DEGREES COOLER NEAR THE TENNESSEE RIVER AND ALABAMA STATE LINE. THURSDAY EVENING THE UPPER LEVEL LOW WILL TRACK INTO THE APPALACHIANS. DEW POINTS WILL REMAIN HIGH...BUT WITH THE LACK OF ANY UPPER LEVEL SUPPORT...COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD BE MUCH LESS WIDESPREAD ON FRIDAY. MEANWHILE...A RIDGE WILL SHIFT EAST ACROSS THE MIDSOUTH FURTHER HELPING TO SUPPRESS CONVECTION. OVER THE WEEKEND...HEAT WILL TAKE CENTER STAGE AS HIGHS CLIMB INTO THE 90S ACROSS MUCH OF THE MIDSOUTH. WITH TEMPERATURES SO WARM AND ABUNDANT MOISTURE...CANNOT RULE OUT AN AFTERNOON SHOWER OR THUNDERSTORM...BUT COVERAGE SHOULD BE MINIMAL. NEXT WEEK...GUIDANCE IS STILL NOT INDICATING ANY MAJOR CHANGES...ALTHOUGH THE RIDGE DOES BREAK DOWN SLIGHTLY RESULTING IN ZONAL TO SLIGHTLY SOUTHWEST FLOW. AS A RESULT...AFTERNOON CONVECTION MAY INITIATE SLIGHTLY EASIER AND TEMPERATURES WILL LIKELY TREND SLIGHTLY COOLER. 30/SIRMON && .AVIATION... 18Z TAFS UPPER LEVEL DISTURBANCE IN THE LOWER MISSISSIPPI VALLEY WILL LIFT NORTHEAST TO MIDDLE TENNESSEE/NORTHERN ALABAMA OVER NEXT 24 HOURS. SCATTERED SHOWERS AND ISOLATED TSTMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING MAINLY ACROSS NORTH MISSISSIPPI. HAVE LEFT VCSH IN AT TUP TO REFLECT THIS. ACTIVITY THOUGH EXPECTED TO WANE LATER THIS EVENING BUT REFIRE AGAIN TOWARDS SUNRISE WITH BETTER CHANCES OF SEEING ON STATION SHOWERS AT TUP. HAVE KEPT A SMALL WINDOW OF TEMPO SHOWERS IN AT MEM AND MKL LOCATED ON THE NORTHWEST FRINGES OF THE DISTURBANCE. CIGS LIKELY TO LOWER AT ALL SITES TO MVFR DURING THIS SAME TIME FRAME...WITH THE LOWEST CIGS AT TUP. GUSTY SOUTH WINDS THIS AFTERNOON DIMINISHING TONIGHT...THEN INCREASING TO NEAR TEN KNOTS LATE IN THE PERIOD. JAB && .PRELIMINARY POINT TEMPS/POPS... MEM 70 88 70 91 / 10 20 10 10 MKL 67 87 66 89 / 10 20 10 20 JBR 68 88 68 89 / 10 10 10 20 TUP 67 86 68 90 / 20 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 244 PM CDT WED MAY 2 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 244 PM CDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED STRONG THUNDERSTORM WILL REMAIN POSSIBLE THIS AFTERNOON...SOUTH OF A LINE FROM CLARKSDALE TO TUPELO MISSISSIPPI. DAMAGING WINDS WILL BE THE MAIN THREAT FOR ANY THUNDERSTORM THAT REACHES SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 333 PM CDT WED MAY 2 2012 MSZ012-013-021-022115- YALOBUSHA MS-PANOLA MS-LAFAYETTE MS- 333 PM CDT WED MAY 2 2012 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 415 PM CDT FOR... SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI... NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF VELMA AT 334 PM CDT... MOVING NORTH AT 20 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS NEAR WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE. && LAT...LON 3428 8987 3433 8951 3400 8951 3398 8972 TIME...MOT...LOC 2034Z 168DEG 17KT 3413 8964
The Memphis radar (KNQA), 115 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
4 hail. Local standard time, as filed.
Quarter to golf ball size hail fell along a corridor south of Jonesboro and west of Trumann near Highway 163 and Highway 69.
Hail up to the size of ping pong balls fell in Piggott.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378538, 378550, 378552, 378557.